Immune Checkpoint Inhibitor-Related Pulmonary Toxicity: Focus on Nivolumab

Hazim Bukamur, MD; Heather Katz, DO; Mohamed Alsharedi, MD; Akram Alkrekshi, MD, PgDip, MRCP(UK); Yousef R. Shweihat, MD; Nancy J. Munn, MD

Disclosures

South Med J. 2020;113(11):600-605. 

In This Article

Nivolumab-induced Asthma

Maeno et al[35] reported a case of a 50-year-old man with stage IV adenocarcinoma. He was started on nivolumab (3 mg/kg every 2 weeks) as a third-line treatment. Nine months later, he presented with cough and wheezing, which worsened at night and in the early morning. The patient had no personal or family history of asthma or atopy. A CT scan of the chest showed no new changes. On laboratory testing, there was peripheral blood eosinophilia (11%) and elevation of serum levels of total immunoglobulin E (863 IU/mL) relative to values obtained 9 months earlier (238 IU/mL). Spirometry showed reversible airflow obstruction. The fraction of exhaled nitric oxide was markedly elevated at 113.0 ppb, indicative of eosinophilic airway inflammation. A clinical diagnosis of asthma was established, and the patient was started on oral prednisolone and daily inhalation of fluticasone propionate/formoterol fumarate dehydrate, with rapid improvement in his symptoms the next day. The authors advise physicians not to misconceive symptoms of asthma as those related to lung cancer because it can also be an adverse effect of the treatment.

processing....